Alert archive / Mississippi / Tornado Warnings in 1996

Tornado Warning 26, NWS Mobile, AL

September 21, 1996Stone County, Mississippi

NWS Mobile, AL issued this tornado warning at Sep 21, 1996, 8:23 AM CDT for Stone County, Mississippi. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 1996, 8:23 AM CDT (13:23 UTC)
Expired
Sep 21, 1996, 9:15 AM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Stone County, MS

The radar

The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:00 AM CDTThunderstorm Wind 50Mc Henry, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 211324
TORMOB
MSC131-211415-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
823 AM CDT SAT SEP 21 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...STONE COUNTY
 
AT 820 AM...MOBILE DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO
WHICH IS CURRENTLY ENTERING SOUTHWEST STONE COUNTY MISSISSIPPI AND WILL
MOVE EAST AT 20 MPH ACROSS SOUTHERN STONE COUNTY.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON T\HE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:13 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 3:13 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CDT SAT SEP 21 1996

TAIL END OF FNT ACRS CSTL AL/FL PNHDL...STMS DEVLPG OVR BALDWIN
COUNTY APPRNTLY ALNG FNT. XPCT MORE DVLPMT AS UPPER JET MOVES ACRS FA
TOWARD SR. DONT SEE SFC LOW DVLPG YET OVR PNHDL AS PER ETA 12H FCST
BUT CUD HAPPEN AS UPPER JET MOVS ACRS TAIL END OF FNT. ETA HAS
MOISTURE AND VV PEAKING BOUT THIS TIME ALSO. WUD THINK CURRENT STMS
WUD WEAKEN AS THEY MOVE NE INTO DRIER AIR AND AWAY FROM BETTER LOW
LVL SHEAR NEAR COAST. STMS MOVG INTO MS SHUD BE IN FA BY MID MORNING
AND OUT OF FA BY LATE AFTERNOON AS UPPER TROF MOVES EAST. SELS HAS
AREA IN SLGT RISK TODAY AND THIS DEPENDENT ON SPEED OF DEEPER
MOISTURE RETURN.p (1) 82/65/88/64/ 5100 (2) 84/67/88/66 5100
11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:15 AM CDTTornado WarningMOBStone15 min

Nearby

Tornado Warnings in Mississippi, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.